His vision changed after he took an erectile dysfunction drug
A man’s vision changed dramatically after he took a gulp of a drug he bought online that is commonly used to treat erectile dysfunction.
According to a case report published this month, the 31-year-old purchased an unspecified form of sildenafil citrate — the same active ingredient in Viagra — from an online “nonpharmacy source.” He drank directly from the bottle and immediately began to see flashes of light in both eyes, and his vision became tinted red.
His doctors aren’t sure how much he took, “but we believe that it was substantially higher than the recommended dose,” the authors wrote.
The flashes soon subsided, but the red cast across his vision did not.
“It’s important to remember that you have to use drugs at the right doses. Sildenafil is extremely safe at the standard doses,” said ophthalmologist Dr. Raj Maturi, an associate professor at the Indiana University School of Medicine who practices at the Midwest Eye Institute. Maturi was not involved in the new report, though he has researched the effects of sildenafil on the eyes.
“We found no real issue at all. In fact, zero cases that look like this. We had a couple of patients who had some blurriness in vision, but it almost always went away in a few hours,” said Maturi, also a spokesman for the American Academy of Ophthalmology. “However, this is entirely possible if the dose that’s taken is maybe four or five, maybe even 10 times the normal dose.”
Though it’s uncommon, sildenafil is known to cause temporary visual changes such as changes in color, blurriness or vision loss, according to the US National Library of Medicine. These symptoms usually resolve within a day; in rare cases, they have been permanent, though it hasn’t always been clear whether the drug itself was to blame.
When patients come in with visual symptoms after using sildenafil, Maturi said, there’s often something else at play. For example, when the drug is taken with hypertension meds, blood pressure can drop to the point at which “not enough blood gets to the optic nerve,” causing transient vision loss.
The report authors’ findings suggest that the drug was toxic to cells in the man’s eye that respond to light.
In order to treat erectile dysfunction, sildenafil acts on an enzyme in penile tissues. But a similar enzyme exists in the eye. There, drugs like Cialis and Levitra, and to a lesser extent Viagra, may have a smaller effect, Maturi said.
The authors of the new paper also acknowledge there’s some uncertainty as to what exactly was in the bottle the man ordered from the internet. “There are concerns about the purity of the active drug and the accuracy of the concentration,” they wrote.
Maturi said it’s a cautionary tale against buying drugs off certain websites, as they could have unknown ingredients that increase their potency and have unintended side effects. “The good news is that these drugs are relatively inexpensive” in generic forms at pharmacies, he added.